Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 196, NWS Birmingham, AL

July 1, 2012Blount County, Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 1, 2012, 5:17 PM CDT for Blount County, Jefferson County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 5:17 PM CDT (22:17 UTC)
Expired
Jul 1, 2012, 6:00 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Blount County, AL, Jefferson County, AL

The radar

The Birmingham radar (KBMX), 79 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 5:20 PM CDTHAIL 1.755 S Hayden, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3051 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WUUS54 KBMX 012217
SVRBMX
ALC009-073-012300-
/O.NEW.KBMX.SV.W.0196.120701T2217Z-120701T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BLOUNT COUNTY IN ALABAMA...
  NORTHEASTERN JEFFERSON COUNTY IN ALABAMA...

* UNTIL 600 PM CDT

* AT 512 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TRAFFORD...
  OR 12 MILES NORTH OF GARDENDALE...AND MOVING NORTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAYDEN...BLOUNT SPRINGS...BANGOR...MOUNT OLIVE...SMOKE RISE AND
  RICKWOOD CAVERNS.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 272 THROUGH 282...
INTERSTATE 59 EXIT NUMBERS 141 THROUGH 143...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3363 8655 3364 8681 3384 8689 3391 8693
      3392 8690 3394 8688 3394 8686 3397 8678
      3404 8671 3405 8671 3406 8670
TIME...MOT...LOC 2218Z 157DEG 10KT 3385 8676

$$

56
1 follow-up statement
481 
WWUS54 KBMX 012237
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT SUN JUL 1 2012

ALC009-073-012300-
/O.CON.KBMX.SV.W.0196.000000T0000Z-120701T2300Z/
BLOUNT AL-JEFFERSON AL-
537 PM CDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
JEFFERSON AND SOUTHWESTERN BLOUNT COUNTIES UNTIL 600 PM CDT...

AT 536 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BLOUNT SPRINGS...OR 14
MILES SOUTHWEST OF CLEVELAND...MOVING NORTHWEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  HAYDEN...BLOUNT SPRINGS...BANGOR...SMOKE RISE AND RICKWOOD CAVERNS.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 280 THROUGH 282...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3372 8659 3368 8682 3384 8689 3391 8693
      3392 8690 3394 8688 3394 8686 3397 8678
      3404 8671 3405 8671 3406 8670
TIME...MOT...LOC 2237Z 157DEG 10KT 3390 8678

$$

56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:25 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 1, 3:25 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT SUN JUL 1 2012

.DISCUSSION...

WE'VE GOT RAIN! OR...AT LEAST A FEW SPOTS NOW HAVE RAIN. CORFIDI
VECTORS SUGGEST THE PREFERRED DIRECTION OF MOVEMENT WOULD BE
SLOWLY TO THE NORTH...ALTHOUGH OUTFLOW INTERACTION COULD VERY WELL
CAUSE SOME ERRATIC STORM MOVEMENT AND PROPAGATION. POPS TONIGHT
WILL BE A LAST MINUTE DECISION...BASED LARGELY ON RADAR TRENDS.
AND WHILE WE ARE TALKING ABOUT POPS...I WILL JUST GO AHEAD AND
MENTION THAT WE WILL KEEP THE NEAR/JUST BELOW CLIMO POPS FOR THE
REST OF THE FORECAST PERIOD. STILL NOTHING SYNOPTICALLY EVIDENT IN
THE MODELS TO PLACE ANY AMOUNT OF CONFIDENCE IN A HIGHER CHANCE OF
RAIN.

WE NOW TURN OUR ATTENTION BACK TO THE TEMPERATURES...WHICH HAVE
DOMINATED OUR WEATHER STORY FOR SEVERAL DAYS. LOOKS LIKE YESTERDAY
AND TODAY WERE THE PEAK DAYS FOR THE HEAT. BUT HAVING SAID
THAT...TEMPS DON'T EXACTLY BACK OFF ALL THAT MUCH...AND THE
SLIGHTLY HIGHER DEWPOINTS WILL LEAD TO SIMILAR HEAT INDEX VALUES
ON MONDAY. THUS...WE WILL GO BACK TO A HEAT ADVISORY THAT WILL
BEGIN WHEN THE CURRENT EXCESSIVE HEAT WARNING EXPIRES AT 9
PM...AND TAKE IT THROUGH 9 PM MONDAY. IT LOOKS LIKE WE CAN SHAVE A
COUPLE MORE DEGREES OFF THOSE TEMPS ON TUESDAY AND WEDNESDAY.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

HAZE AND ISOLD TSTMS WILL BE THE MAIN AVIATION HAZARDS THIS FORECAST
PERIOD. A WEAK SFC TROF BETWEEN KEET AND KMGM WILL LIKELY BE THE
FOCUS FOR ISOLD TSTMS FROM 20Z THRU 02Z. CONFIDENCE NOT ENOUGH FOR
INCLUSION OF TSTMS AT ANY TAF SITE.  HAZE WILL SETTLE OVER THE AREA
AGAIN TONIGHT WITH MVFR VSBYS FROM 10Z THRU 14Z.

58/ROSE

&&

.CLIMATE...
SELECTED HEAT RELATED CLIMATE INFORMATION FOR THE NEXT FEW
DAYS.

JULY 1

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    102             1954
BIRMINGHAM                  103             1954
MONTGOMERY                  100             1898, 2007
TUSCALOOSA                  103             1954

JULY 2

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    102             1954
BIRMINGHAM                  101             1954
MONTGOMERY                  101             1969
TUSCALOOSA                  102             1970

JULY 3

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    100             1970
BIRMINGHAM                  101             1970
MONTGOMERY                  100             1877
TUSCALOOSA                  103             1970

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73 100  73  96  73 /  20  20  20  20  20
ANNISTON    75  99  74  95  73 /  20  20  20  20  20
BIRMINGHAM  79  99  75  96  75 /  20  20  20  20  20
TUSCALOOSA  76 101  75  97  75 /  20  20  20  20  20
CALERA      77  99  75  97  75 /  20  20  20  20  20
AUBURN      76  99  76  97  76 /  30  20  20  20  20
MONTGOMERY  77  99  77  97  76 /  10  20  20  20  20
TROY        75  96  75  95  74 /  10  20  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR ALL COUNTIES.

HEAT ADVISORY FROM 9 PM THIS EVENING TO 9 PM CDT MONDAY ALL COUNTIES.

&&
Hazardous weather outlook, Jul 1, 3:57 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
357 PM CDT SUN JUL 1 2012

ALZ011>015-017>050-020300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
357 PM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN EXCESSIVE WARNING REMAINS IN EFFECT THROUGH 9 PM. HIGH
TEMPERATURES THIS AFTERNOON WILL RANGE FROM 98 TO 106 DEGREES.
HEAT INDICES WILL RANGE FROM 107 TO 113 DEGREES. THESE VALUES
WILL APPROACH DANGEROUS LEVELS AND THUS AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT FOR ALL OF CENTRAL ALABAMA.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THROUGH 9 PM THIS EVENING. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HOT AND HUMID CONDITIONS WILL CONTINUE INTO MONDAY. ADDITIONAL
HEAT ADVISORIES ARE LIKELY TO BE ISSUED FOR MONDAY. IT APPEARS THAT
HIGH TEMPERATURES FALL JUST ENOUGH TUESDAY AND WEDNESDAY AFTERNOONS
THAT CONFIDENCE IS LOWER ON REACHING ADVISORY CRITERIA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 1, 5:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
507 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             HOMEWOOD                33.46N 86.81W
07/01/2012  E1.00 INCH       JEFFERSON          AL   PUBLIC

&&

TGOGGINS
Local storm report, Jul 1, 5:09 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             OXFORD                  33.60N 85.83W
07/01/2012  E0.88 INCH       CALHOUN            AL   PUBLIC

            REPORTED NEAR THE INTERSECTION OF QUINTARD AVE AND HWY
            202. SEVERAL LARGE TREE LIMBS ALSO REPORTED DOWN IN THE
            SAME AREA.

&&

TGOGGINS
Local storm report, Jul 1, 5:11 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             ANNISTON                33.66N 85.81W
07/01/2012  E0.88 INCH       CALHOUN            AL   PUBLIC

            NICKEL SIZE HAIL STILL FALLING IN ANNISTON.

&&

TGOGGINS
Special weather statement, Jul 1, 5:12 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT SUN JUL 1 2012

ALZ028-012300-
CLAY AL-
512 PM CDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY COUNTY UNTIL 600 PM
CDT...

AT 512 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ASHLAND...MOVING NORTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LINEVILLE...
  ASHLAND...
  BARFIELD...
  SPRINGHILL...
  GUNTHERTOWN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3310 8585 3336 8599 3347 8571 3312 8565
TIME...MOT...LOC 2212Z 150DEG 5KT 3325 8578

56
Local storm report, Jul 1, 5:13 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             LANETT                  32.87N 85.21W
07/01/2012  E2.00 INCH       CHAMBERS           AL   PUBLIC

&&

TGOGGINS
Local storm report, Jul 1, 5:16 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             VALLEY                  32.82N 85.18W
07/01/2012  E1.75 INCH       CHAMBERS           AL   TRAINED SPOTTER

            REPORTED IN THE VALLEY AND LANETT COMMUNITIES.

&&

TGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:49 PM CDTSevere Thunderstorm WarningBMXSumter41 min
Jul 1, 2:55 PM CDTSpecial Weather StatementBMXRandolph35 min
Jul 1, 3:02 PM CDTSevere Thunderstorm WarningBMXPickens43 min
Jul 1, 3:08 PM CDTSpecial Weather StatementBMXShelby52 min
Jul 1, 3:12 PM CDTSpecial Weather StatementBMXGreene48 min
Jul 1, 3:27 PM CDTSpecial Weather StatementBMXRandolph48 min
Jul 1, 3:42 PM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more23 hr
Jul 1, 3:42 PM CDTSpecial Weather StatementBMXFayette48 min
Jul 1, 3:44 PM CDTSevere Thunderstorm WarningBMXChambers46 min
Jul 1, 3:53 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne, Randolph37 min
Jul 1, 3:58 PM CDTSevere Thunderstorm WarningBMXGreene, Hale28 min
Jul 1, 4:02 PM CDTSpecial Weather StatementBMXMarengo28 min
Jul 1, 4:05 PM CDTSpecial Weather StatementBMXTuscaloosa40 min
Jul 1, 4:09 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker51 min
Jul 1, 4:11 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton34 min
Jul 1, 4:14 PM CDTSevere Thunderstorm WarningBMXJefferson35 min
Jul 1, 4:19 PM CDTSevere Thunderstorm WarningBMXChambers, Clay, Randolph, Tallapoosa41 min
Jul 1, 4:22 PM CDTSpecial Weather StatementBMXClay38 min
Jul 1, 4:38 PM CDTSpecial Weather StatementBMXDallas52 min
Jul 1, 4:41 PM CDTSevere Thunderstorm WarningBMXCalhoun49 min
Jul 1, 4:43 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton27 min
Jul 1, 4:45 PM CDTSevere Thunderstorm WarningBMXChambers45 min
Jul 1, 4:56 PM CDTSpecial Weather StatementBMXWalker49 min
Jul 1, 4:57 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah48 min
Jul 1, 5:06 PM CDTSpecial Weather StatementBMXBlount39 min
Jul 1, 5:12 PM CDTSpecial Weather StatementBMXClay48 min
Jul 1, 5:16 PM CDTSevere Thunderstorm WarningBMXWinston44 min
Jul 1, 5:30 PM CDTSpecial Weather StatementBMXCalhoun45 min
Jul 1, 5:41 PM CDTSevere Thunderstorm WarningBMXSt. Clair34 min
Jul 1, 5:43 PM CDTSevere Thunderstorm WarningBMXJefferson20 min
Jul 1, 5:45 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee30 min
Jul 1, 5:46 PM CDTSpecial Weather StatementBMXChilton44 min
Jul 1, 5:51 PM CDTSevere Thunderstorm WarningBMXCherokee39 min
Jul 1, 6:03 PM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee117 min
Jul 1, 6:06 PM CDTSevere Thunderstorm WarningBMXCalhoun24 min
Jul 1, 6:16 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah44 min
Jul 1, 6:26 PM CDTAreal Flood AdvisoryBMXCalhoun2 hr
Jul 1, 6:27 PM CDTFlash Flood WarningBMXCalhoun, Cherokee3 hr
Jul 1, 6:34 PM CDTSpecial Weather StatementBMXCalhoun41 min
Jul 1, 6:46 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.